Importance: The cancer risks associated with treatment with topical calcineurin inhibitors (TCIs) in patients with atopic dermatitis (AD) remain controversial, and limited evidence exists regarding the cancer risks among patients with AD treated with TCIs in Asian populations. Objectives: This study identified the association between TCI use and the risks of developing all cancers, lymphoma, skin cancers, and other cancers. Design: This study was a nationwide, population-based, retrospective cohort study. Setting: Taiwan’s National Health Insurance Research Database. Participants: Patients diagnosed at least twice with ICD-9 code 691 or at least one time with ICD-9 codes 691 or 692.9 within 1 year between 1 January 2003 and 31 December 2010 were included and followed until 31 December 2018. Hazard ratios (HR) and 95% confidence intervals (CI) were estimated using the Cox proportional hazard ratio model. Exposures: Patients using tacrolimus or pimecrolimus were identified in the National Health Insurance Research Database and compared with patients using topical corticosteroids (TCSs). Main Outcomes and Measures: The main outcomes were hazard ratios (HRs) of cancer diagnoses and associated outcomes obtained from the Taiwan Cancer Registry database. Results: After propensity score (PS) matching, the final cohort included 195,925 patients with AD, including 39,185 who were initial TCI users and 156,740 who were TCS users. Propensity score matching was performed according to age, sex, index year, and Charlson Comorbidity Index using a ratio of 1:4. Except for leukemia, HR and 95% CI showed no significant associations between TCI use and the risk of developing all cancer, lymphoma, skin cancers, and other cancers. Sensitivity analysis showed that the lag time HRs for every cancer subtype continued to show no significant association between TCI use and cancer risk, except for leukemia. Conclusions and Relevance: Our study found no evidence to support an association between TCI use and the risks of almost all cancers compared with TCS use in patients with AD, but physicians should be aware of potentially higher risks of leukemia with TCI use. This study represents the first population-based study focused on the cancer risk of TCI use among patients with AD in an Asian population.
ASJC Scopus subject areas